MAUDE Adverse Event Report: COOK INC FILIFORM DOUBLE PIGTAIL URETERAL STENT SET; FAD STENT, URETERAL

COOK INC FILIFORM DOUBLE PIGTAIL URETERAL STENT SET; FAD STENT, URETERAL
Model Number N/A
Medical Device Problem Codes Break (1069); Material Fragmentation (1261); Difficult to Remove (1528)
Health Effect - Clinical Code Death (1802)
Date of Event 03/01/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow up report will be send upon conclusion.
 
Event or Problem Description
It was reported by the user facility that a patient underwent a ureteral stent removal procedure.A (b)(6) male patient with a septic stone had a filiform double pigtail ureteral stent in place for approximately three months.The physician was removing the stent in order to remove the stone.The patient had been in icu for an extended time.When the attending physician tried to remove the stent, it would break off piece by piece.The complete removal of the stent took about one hour.The patient eventually expired and the physician believes if the removal of the stent had not taken so long the patient may have survived.There were no unintended sections of the device that remained inside of the patient¿s body.No further information was provided.
 
Additional Manufacturer Narrative
(b)(4).Reportable event type is death.The date of patient's death has not been provided.Multiple requests for additional information and the autopsy report have been made.These requests remain unanswered.
 
Additional Manufacturer Narrative
The filiform double pigtail ureteral stent was not expected or returned for an evaluation.Additionally, no photographs were provided.An autopsy report has been requested but has not been received.Without the actual device, an evaluation could not be performed and a definitive root cause of the stent separation cannot identified at this time.A review of production and quality documentation did not identify any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record showed there were no non-conformances identified during the manufacturing process that would have caused or contributed to the reported product issue.A review of complaint history for this product/lot number combination revealed that this is the only complaint received.Measures have been initiated to address this failure mode.A review of the instructions for use (ifu) noted the following precaution: "improper handling can seriously weaken the stent.Acute bending or overstressing during placement may result in subsequent separation of the stent at the point of stress after a prolonged indwelling period.Angulation of the wire guide or stent should be avoided.Use of a 0-degrees scope lens is recommended.Scope larger than 21.0 french are suggested.Individual variations of interaction between stents and the urinary system are unpredictable." cook medical will notify the appropriate personnel and continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
FILIFORM DOUBLE PIGTAIL URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6459889
Report Number1820334-2017-00637
Device Sequence Number13594124
Product Code FAD
UDI-Device Identifier00827002151444
UDI-Public(01)00827002151444(17)190810(10)7185646
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number133622
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/07/2017
Supplement Date Received by Manufacturer07/19/2017
09/06/2017
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date08/03/2017
09/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;